Brain Zaps, also known as shock, brain shivers, antidepressant withdrawal syndrome, or brain flipping, is a symptom that is described as an electric shock to the head. This condition is commonly experienced by people who are stopping taking certain psychiatric drugs.
This sensory disturbance may result in brief cognitive impairment, but generally lasts only a few seconds. For many people, manifest as a sudden electrical buzz in the brain during rest or sleep, resulting in sleep disturbances.
This cognitive phenomenon is still in the stage of further study. However, there is some important information that is already known about brain zaps. In the following we will explore it further.
Brain zaps symptoms
A 2018 study in The Journal of Clinical Psychiatry surveyed people experiencing participants described the condition as:
- A feeling like an electric shock in the brain that lasts a short time.
- Brief periods of fainting or loss of consciousness.
- Dizziness or vertigo.
- Sometimes accompanied by a buzzing sound.
- Some people also report sensations of pain, headaches, or a feeling of seizures. However, it is less common than other symptoms.
Causes of Brain zaps
The Hers page explains, is that the brain is adjusting to a new chemical balance. Brain zaps commonly occur as a result of a dose adjustment or withdrawal from a selective serotonin reuptake inhibitor (SSRI) or a selective norepinephrine reuptake inhibitor (SNRI). Both are drugs used to treat depression.
Apart from discontinuing or reducing the dose of antidepressants, scientists also believe that another potential trigger of brain zaps is rapid sideways eye movement. In essence, looking quickly left and right has the potential to cause brain zaps, especially in at-risk individuals.
A meta-analysis published in the journal Psychiatric Services in 2017 found that people who were off their antidepressant medications found the following self-care measures helpful:
- Spending time outdoors.
- Get enough sleep.
- Express feelings.
- Spending time with pets.
- Just exercise.
- Get support from friends and family.
- Join an online support group.
The following supplements have also been shown to treat with varying degrees of success:
- Omega-3 fatty acids.
- Vitamin B complex.
- Always consult your doctor before taking vitamins or other supplements because they may interfere with the performance of other medications you are currently taking or cause unpleasant side effects.
There are several strategies you can do to avoid that disease. Here are some of them according to Women’s Health:
- Reduce the dosage of the drug gradually instead of stopping it completely.
- Switch to another drug before stopping treatment.
- Stop antidepressant medication under the supervision of a doctor. In general, this method can reduce the possibility of experiencing unpleasant effects, including brain zaps.
Are brain zaps dangerous?
Brain zaps are actually not a dangerous condition. To date there is no clinical evidence to suggest that these attacks present any real short-term or long-term harm to the individuals who experience them.
Even so, this condition actually causes discomfort. Potentially, have the danger factor of the panic and discomfort felt from this cognitive disorder.
Finally, are common for people to experience after stopping antidepressants. Consulting with your doctor before reducing your dose or stopping antidepressant therapy can help minimize your risk of that disease.
Be First to Comment